Thunderstorm Wind, Saline
- When
- May 5, 9:59 PM CST
- Where
- Saline County, Wilber
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.483, -96.950
A cluster of decaying thunderstorms produced an area of downburst winds which spread southeast across Butler, Lancaster, Saunders and Saline counties. The winds were measured at 69 mph by the ASOS at the Lincoln airport and at 62 mph by emergency management in Wilber.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A cluster of decaying thunderstorms produced an area of downburst winds which spread southeast across Butler, Lancaster, Saunders and Saline counties. The winds were measured at 69 mph by the ASOS at the Lincoln airport and at 62 mph by emergency management in Wilber. Gusts of similar magnitudes were reported west of Rising City, southwest of Weston and in De Witt. However, these strong winds were likely widespread over much of each of these 4 counties. The winds downed several trees in De Witt and did minor tree damage in Wilber. The winds also caused areas of blowing dust. The blowing dust reduced the visibility to zero near the junction of Highways 81 and 92 on the Butler and Polk county line causing an eight car pileup with 7 minor injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 5, 1:55 PM CST, 8 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 255 PM CDT WED MAY 5 2004 .DISCUSSION... ISOLATED THUNDERSTORM POTENTIAL THIS EVENING AND SCATTERED THUNDERSTORMS THURSDAY ALONG WITH TEMPERATURES THE SHORT TERM FORECAST CONCERNS. AMPLIFIED PATTERN TO CONTINUE INTO THE WEEKEND WITH A SURFACE BOUNDARY LYING IN THE VICINITY OF THE CWA TO PLAY HAVOC WITH TEMP AND PRECIP CHANCES. BEYOND MON...LONGER RANGE MODELS BREAK DOWN THE RIDGE WITH THE LONGWAVE TROF NR 130W MOVING INTO THE ROCKIES. THE LATEST SUBJECTIVE SURFACE MAP FROM 18Z HAD THE WARM FRONT INTO CENTRAL IOWA AND SW MN...WITH LOW PRESSURE CENTERED N OF PIR SD AND THE DRYLINE E OF VTN AND W OF LXN. SFC TEMPERATURES HAD WARMED INTO THE LOWER 90S WEST OF THE DRYLINE AND WERE IN THE 80S ACRS THE OAX FORECAST AREA. 50S DEWPOINTS WERE OVER THE FORECAST AREA...WITH 60S AS CLOSE AS MCI. THE SFC WINDS WERE HITTING ADVISORY CRITERIA AT OFK AND TQE. THE ELEVATED CONVECTION FROM THIS AM QUICKLY SHIFTING INTO MN/IA. MOST OF THE LIGHTNING HAD DECREASED BY NOON. THE SOUNDING FROM THIS MORNING HAD A SHALLOW LAYER OF MOISTURE IN A 50MB LAYER AROUND 600MB. STEEP LAPSE RATES AND A WEAK MID LEVEL SHORTWAVE TROF COMBINED TO PRODUCE SOME SCATTERED SHOWERS AND THUNDERSTORMS IN NE NEB AND SD. THIS EVENING...SFC FRONT NEAR SD/NE BORDER. SHORT TERM MESOETA AND RUC AND OLDER 24HR FCST OF THE WRF/MM5 DEVELOP SOME CONVECTION OVER PARTS OF NRN NEBRASKA/SRN SD. SOME CU ALREADY FORMING OUT WEST WITH HEATING AND APPROACH OF A MID LEVEL SHORTWAVE. CIN WEAKENS AS YOU GO WEST. WITH HIGHER TERRAIN...INSTABILITY AND LIMITED MOISTURE IN PLACE WOULD EXPECT MORE COVERAGE TO THE WEST OF THE FCST AREA. WRF IS A BIT MORE AGGRESSIVE FOR THE NE NEBRASKA ZONES. FOR NOW HAVE INCLUDED ISOLATED -TSRA. WILL NEED TO MONITOR WITH STEEP LAPSE RATES AND ELEVATED RH. EXPECT TO ALLOW THE WIND ADVISORY TO EXPIRE AS WINDS SHOULD REMAIN BELOW CRITERIA. THUR...THE SFC FRONT SAGS FARTHER S AND EXPECT WRM TEMPS ALOFT TO HINDER DEVELOPMENT DURING THE DAY AND INCLUDED LATE AFTERNOON AND EVENING TSRA WITH HEATING...AND SIGNIFICANT POOLING OF MOISTURE NEAR THE FRONT OVR SE NEB AND SW IA. SPC HAS SLIGHT CHC OF SEVERE MAINLY IN IOWA...AND COVERAGE DOES LOOK BETTER THERE. SOME RISK OF SEVERE FARTHER WEST INTO THE OAX FORECAST AREA WITH BOUNDARY IN VICINITY. THE SFC FNT REMAINS IN THE AREA FRI AND WILL AFFECT CHC TSRA AND POPS. THE GFS IS A BIT FARTHER N WITH THE BOUNDARY...THUS THE CHC FOR PRECIP IS FARTHER NORTH. SAT INTO SUN THE RIDGE BREAKS DOWN SOMEWHAT WITH THE SFC LOW AND FRONT PUSHING THROUGH THE PLAINS. THE HEAVIER RAINS ARE EXPECTED NORTH AND EAST OF THE FCST AREA IN THE UPPER MISSISSIPPI VALLEY AND THE GREAT LAKES. WITH MODEL DIFFERENCES IN THE EXTENDED TENDED TOWARD THE ENSEMBLE BLEND. && WATCHES/WARNINGS/ADVISORIES... .NE...NONE. .IA...NONE. && ZAPOTOCNY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 500 PM CDT WED MAY 5 2004 IAZ043-NEZ011-012-015>018-030>034-042-061000- ANTELOPE-BOONE-BURT-CEDAR-CUMING-KNOX-MADISON-MONONA IA-PIERCE- PLATTE-STANTON-THURSTON-WAYNE- 500 PM CDT WED MAY 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA AND WEST CENTRAL IOWA. .DAY ONE...TONIGHT AND THURSDAY THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS TONIGHT OVER PARTS OF NORTHEAST NEBRASKA INTO WEST CENTRAL IOWA...MAINLY NORTH OF A COLUMBUS TO TEKAMAH TO WOODBINE IOWA LINE. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS OVER THE AREA FRIDAY NIGHT. SOME STORMS COULD BE SEVERE ON FRIDAY NIGHT. THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS FROM SATURDAY NIGHT THROUGH WEDNESDAY...BUT IT IS TOO SOON TO DETERMINE THE POTENTIAL STRENGTH OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED TONIGHT OR THURSDAY. IAZ055-056-069-NEZ043>045-050>053-065-061000- BUTLER-COLFAX-DODGE-DOUGLAS-HARRISON IA-POTTAWATTAMIE IA-SARPY- SAUNDERS-SEWARD-SHELBY IA-WASHINGTON- 500 PM CDT WED MAY 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THURSDAY NIGHT AND A CHANCE OF MORE THUNDERSTORMS FRIDAY NIGHT. SOME STORMS COULD BE SEVERE ON FRIDAY NIGHT. THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS FROM SATURDAY NIGHT THROUGH WEDNESDAY...BUT IT IS TOO SOON TO DETERMINE THE POTENTIAL STRENGTH OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR THURSDAY. IAZ079-080-090-091-NEZ066>068-078-088>093-061000- CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA- MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-RICHARDSON-SALINE- 500 PM CDT WED MAY 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THURSDAY NIGHT AND A CHANCE OF THUNDERSTORMS FRIDAY NIGHT. SOME STORMS COULD BE SEVERE ON FRIDAY NIGHT. THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS FROM SATURDAY NIGHT THROUGH WEDNESDAY...BUT IT IS TOO SOON TO DETERMINE THE POTENTIAL STRENGTH OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR THURSDAY. FOBERT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1025 PM CDT WED MAY 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND DMG 3 W RISING CITY 41.20N 97.35W
05/05/2004 BUTLER NE TRAINED SPOTTER
8 CAR AND TRUCK ACCIDENT AT JUNCTION OF HIGHWAYS 81 AND
92 BETWEEN RISING CITY AND SHELBY ON COUNTY LINE.
&&
SKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1053 PM CDT WED MAY 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1043 PM TSTM WND GST 4 SW WESTON 41.15N 96.80W
05/05/2004 70 MPH SAUNDERS NE TRAINED SPOTTER
NO DAMAGE REPORTED
&&
SKThe Omaha radar (KOAX), 105 km away, was scanning. The volume nearest the first event began at 03:58 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395042.